Florida, 2012Hail and Damaging Winds in Florida, August 21, 2012
August 21, 2012 · NWS MLB · 15 events in 3 counties and zones
An upper-level trough crossed east-central Florida and increased instability. This combined with abundant moisture and boundary collisions produced severe storms and areas of damage across Brevard County, as well isolated wind damage near Apopka and Okeechobee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level trough crossed east-central Florida and increased instability. This combined with abundant moisture and boundary collisions produced severe storms and areas of damage across Brevard County, as well isolated wind damage near Apopka and Okeechobee. Several funnel clouds and small hail were also observed during the episode.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 21, 8:25 AM EST, 5 hours 34 minutes earlier.
Area forecast discussion, Aug 21, 8:25 AM EST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
925 AM EDT TUE AUG 21 2012
.DISCUSSION...
...CONDITIONS FAVORABLE FOR STRONG STORMS AGAIN TODAY...
.UPDATE...CENTRAL FL MORNING SOUNDINGS INDICATE PWATS FROM 1.8-1.9
INCHES THIS MORNING AND 0-6KM AVG WIND FROM 230 AT 20 KNOTS. MID LVL
TEMPS BTWN -7 TO -7.5 DEGS C THOUGH GFS INDICATES SOME MID LVL
COOLING THIS AFTERNOON. MORNING VISIBLE IMAGERY SHOWS IT WILL BE
MOSTLY SUNNY THROUGH LATE MORNING BEFORE CONVECTIVE CUMULUS FIELD
DEVELOPS. THIS SHOULD ALLOW MORE SFC HEATING AND HAVE NUDGED HIGH
TEMPS UP ACROSS THE NORTH INTO THE UPPER 80S A FEW DEGS HIGHER THAN
MOS GUID. STRENGTH OF LOW LVL FLOW WSW/SW FLOW SHOULD HOLD OFF
INLAND PUSH OF EAST COAST SEA BREEZE AND WILL LIKELY BE PINNED NEAR
THE EAST COAST THIS AFTERNOON BUT MAKE IT ONSHORE ACROSS THE BARRIER
ISLANDS BY MID TO LATE AFTERNOON. VORT ENERGY ACROSS THE NORTH AND
FAVORABLE UPPER DIVERGENCE WILL ALSO ENHANCE STORM DEVELOP DURING
THE HOURS OF PEAK HEATING. WILL KEEP SHOWER/TSTM CHCS IN THE LIKELY
RANGE WITH MUCH OF THE COVERAGE FROM MID AFTERNOON INTO THE EVENING
HOURS. ACROSS SRN SECTIONS HIGHS SHOULD REACH INTO THE 90S EXCEPT
ALONG THE IMMEDIATE COAST AND BARRIER ISLANDS. NEAR SHORE SURF TEMPS
IN THE 70S SHOULD PROVIDE FOR A VIGOROUS SEA BREEZE CIRCULATION...
THOUGH ITS PUSH ONSHORE WILL BE LIMITED BY STRONG LOW LVL OFFSHORE
FLOW. MAIN TSTM HAZARDS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAIN...GUSTY WINDS AND POSSIBLY A FUNNEL
CLOUD OR WATERSPOUT NEAR THE EAST COAST FROM THE CAPE SOUTHWARD.
&&
.AVIATION...
EXPECT SCT-NMRS SHRA/TSRA TO PUSH QUICKLY ACROSS THE AREA FROM SW-
NE DURING THE AFTN... PRIMARILY 17Z-23Z. THE EAST COAST SEA BREEZE
SHOULD FORM ALNG THE TREASURE COAST AND POSSIBLY UP TO THE CAPE.
HAVE INCLUDED TEMPO IFR CONDS FOR MLB/VRB/FPR/SUA WITH CONVECTIVE
WIND GUSTS AROUND 25 KNOTS BUT STRONGER WINDS ARE POSSIBLE.
&&
.MARINE...
MAIN MARINE CONCERN WILL BE OFFSHORE MOVING SHOWERS AND STORMS WITH
WIND GUSTS OVER 34 KNOTS POSSIBLE. BOATERS ON THE INTRACOASTAL AND
NEAR SHORE ATLANTIC WATERS SHOULD BE PREPARED TO MOVE TO SAFE HARBOR
THIS AFTERNOON INTO EARLY EVENING AS STRONG STORMS MOVE TOWARD THE
EAST COAST WITH DEEP LAYER SW FLOW AT 15-20 KNOTS. STORM MOTION WILL
BE TOWARD THE NE AT 20 KNOTS THIS AFTERNOON.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
VOLKMER/GLITTO
Hazardous weather outlook, Aug 21, 9:28 AM EST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1028 AM EDT TUE AUG 21 2012
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1028 AM EDT TUE AUG 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
AN UNUSUALLY STRONG UPPER LEVEL FEATURE OVER THE EASTERN UNITED
STATES WILL PRODUCE CONDITIONS FAVORABLE FOR STRONG STORMS THIS
AFTERNOON INTO THIS EVENING. A FEW STORMS WILL BEGIN TO FORM BY
MIDDAY WITH STORM COVERAGE INCREASING OVER THE INTERIOR EARLY TO
MID AFTERNOON. STORMS ARE EXPECTED TO FURTHER INCREASE IN COVERAGE
AND STRENGTHEN INTO THE LATE AFTERNOON AS THEY APPROACH THE EAST
COAST AND INTERACT WITH THE EAST COAST SEA BREEZE BOUNDARY.
STORMS TODAY WILL MOVE QUICKLY TOWARD THE NORTHEAST AT 20 TO 25 MPH
AND BE CAPABLE OF PRODUCING STRONG WIND GUSTS TO 50 MPH ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.
ALSO...THE EAST COAST SEA BREEZE IS FORECAST TO DEVELOP FIRST ALONG
THE TREASURE COAST...THEN ZIPPER UP TO THE BREVARD COAST THIS
AFTERNOON...BUT SHOULD NOT MAKE SIGNIFICANT INLAND PENETRATION.
STORMS THAT MOVE FROM THE INTERIOR AND INTERACT WITH THE SEA BREEZE
BOUNDARY WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS NEAR 60
MPH...HAIL AND EXCESSIVE LIGHTNING STRIKES...PRIMARILY NEAR THE
COAST. A BRIEF TOUCHDOWN OF A FUNNEL CLOUD WILL ALSO BE POSSIBLE.
.FLOOD IMPACT...
LOCALLY HEAVY RAIN MAY ACCUMULATE UP TO 3 INCHES IN AN HOUR OR TWO
CAUSING PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREAS.
.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED LIGHTNING STORMS WILL FORM OVER LAND AND MOVE QUICKLY
TOWARD THE NORTHEAST AT 20 TO 25 KNOTS...AND OFFSHORE. STORMS MAY
PRODUCE STRONG WIND GUSTS OF 35 TO 45 KNOTS AND FREQUENT LIGHTNING
STRIKES OVER THE INLAND LAKES...INTRACOASTAL AND NEARSHORE ATLANTIC
WATERS. ONE OR TWO STORMS THAT INTERACT WITH THE EAST COAST SEA
BREEZE NEAR THE COAST COULD PRODUCE AROUND 50 KNOTS OF WIND AND
HAIL...ESPECIALLY FROM CAPE CANAVERAL SOUTHWARD.
.WATERSPOUT IMPACT...
STORMS OVER THE INTERIOR THAT INTERACT WITH THE EAST COAST SEA
BREEZE NEAR THE COAST MAY PRODUCE BRIEF FUNNEL CLOUDS OR A
WATERSPOUT AS THEY MOVE ACROSS THE INTRACOASTAL AND NEARSHORE
ATLANTIC WATERS...ESPECIALLY FROM CAPE CANAVERAL SOUTHWARD.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED AFTERNOON LIGHTNING STORMS WILL CONTINUE TO PUSH TOWARD
THE EAST COAST AND OFFSHORE WEDNESDAY. THE ATLANTIC SURFACE RIDGE
WILL LIFT NORTHWARD INTO CENTRAL FLORIDA BY THURSDAY ALONG WITH SOME
DRIER AIR. THIS CHANGE WILL ALLOW FOR MORE INLAND PENETRATION OF THE
EAST COAST SEA BREEZE AND LOWER STORM COVERAGE THURSDAY AND FRIDAY.
A TROPICAL CYCLONE IS FORECAST PUSH WEST INTO THE NORTHEAST
CARIBBEAN SEA LATE THIS WEEK. EAST CENTRAL FLORIDA MAY FEEL EFFECTS
FROM THIS SYSTEM EARLY NEXT WEEK. STAY TUNED TO THE LATEST FORECASTS
FROM THE NATIONAL HURRICANE CENTER ON THIS DEVELOPING SITUATION. WE
ARE ENTERING THE CLIMATOLOGICAL PEAK OF THE HURRICANE SEASON IN THE
ATLANTIC BASIN. NOW IS THE TIME TO REVIEW YOUR HURRICANE PLANS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
KELLY/GLITTO
In the hours before
Special weather statement, Aug 21, 12:33 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
133 PM EDT TUE AUG 21 2012
FLZ041-044>046-144-211830-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN
LAKE COUNTY-
133 PM EDT TUE AUG 21 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
UP TO 50 MPH AND SMALL HAIL OVER LAKE COUNTY...WESTERN ORANGE
COUNTY...NORTHWESTERN SEMINOLE COUNTY...WESTERN VOLUSIA COUNTY...
* UNTIL 230 PM EDT.
AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL
AROUND 15 MILES EAST OF THE VILLAGES...MOVING NORTHEAST AT 25 MPH.
ADDITIONAL STORMS WERE DEVELOPING ALONG THIS BAND TO THE SOUTHWEST
AND THESE STORMS ARE ALSO EXPECTED TO STRENGTHEN.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL
TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.
LAT...LON 2896 8196 2896 8166 2905 8166 2905 8164
2928 8165 2932 8168 2938 8145 2940 8142
2927 8141 2926 8133 2900 8119 2835 8162
2836 8185 2834 8186 2834 8196
TIME...MOT...LOC 1732Z 243DEG 21KT 2901 8220
52Local storm report, Aug 21, 1:33 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
233 PM EDT TUE AUG 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST ORLANDO EXECUTIVE AIRPO 28.55N 81.34W
08/21/2012 M45 MPH ORANGE FL ASOS
KORL ASOS MEASURED A THUNDERSTORM WIND GUST OF 39 KT/45
MPH.
&&
ARBSpecial weather statement, Aug 21, 1:38 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
238 PM EDT TUE AUG 21 2012
FLZ041-044>047-053-141-144-147-211930-
COASTAL VOLUSIA-INLAND VOLUSIA-NORTHERN BREVARD-NORTHERN LAKE-ORANGE-
OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-
238 PM EDT TUE AUG 21 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SCATTERED TO
NUMEROUS STORMS...WITH A FEW STRONG TO SEVERE POSSIBLE THROUGH THE
LATE AFTERNOON...
STORMS WERE RAPIDLY INCREASING OVER THE AREA AT MID AFTERNOON...AND
THROUGH THE LATE AFTERNOON THIS TREND IS EXPECTED TO CONTINUE. A FEW
STRONG TO SEVERE STORMS WILL BE POSSIBLE...ESPECIALLY NORTHWARD FROM
MELBOURNE AND LAKE KISSIMMEE.
52
Event by event
12 thunderstorm wind, 2 funnel cloud, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Brevard
- When
- August 21, 1:59 PM EST
- Where
- Brevard County, 4.19 mi WSW of Titusville Beach
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 28.600, -80.680
The NASA Shuttle Landing Facility at the Kennedy Space Center recorded a wind gust of 59 kts/68 mph during a thunderstorm.
Thunderstorm Wind, Brevard
- When
- August 21, 2:05 PM EST
- Where
- Brevard County, 2.53 mi WNW of Cape Canaveral
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 28.390, -80.640
U.S. Air Force Wind Tower 300 at the Kennedy Space Center measured a 54 kt/62 mph wind gust as a thunderstorm moved through.
Hail, Brevard
- When
- August 21, 2:22 PM EST
- Where
- Brevard County, 3.45 mi S of Scottsmoor
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.720, -80.870
A trained spotter observed penny sized hail north of Mims.
Thunderstorm Wind, Orange
- When
- August 21, 2:30 PM EST
- Where
- Orange County, 0.97 mi N of Plymouth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 28.694, -81.550
A large tree weighing several thousand pounds was uprooted near Apopka as a storm on the leading edge of a larger line intensified and became severe.
Thunderstorm Wind, Okeechobee
- When
- August 21, 3:36 PM EST
- Where
- Okeechobee County, 2.53 mi N of North Okeechobee
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 27.306, -80.826
Several wooden power poles to the northeast of Okeechobee, near 7200 U.S. Highway 441 North, were tilted by severe thunderstorm winds, with the two poles experiencing broken cross members. While a funnel cloud was reported in the area (see separate event), the wind damage appeared to be due to straight line winds.
Funnel Cloud, Okeechobee
- When
- August 21, 3:40 PM EST
- Where
- Okeechobee County, 2.53 mi N of North Okeechobee
- Reported by
- Public
- Coordinates
- 27.306, -80.826
Okeechobee County Fire/Rescue relayed a public report of a funnel cloud near Okeechobee.
Thunderstorm Wind, Brevard
- When
- August 21, 3:50 PM EST
- Where
- Brevard County, 4.81 mi SSE of June Park
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
- Coordinates
- 27.990, -80.660
A citizen recorded a 55 kt/63 mph wind gust on their handheld instrument during a thunderstorm in Palm Bay.
Thunderstorm Wind, Brevard
- When
- August 21, 3:54 PM EST
- Where
- Brevard County, 1.39 mi SW of Palm Bay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.019, -80.599
A large tree was knocked down into the road at the intersection of Troutman Blvd. and Port Malabar Blvd. southwest of Palm Bay.
Thunderstorm Wind, Brevard
- When
- August 21, 4:00 PM EST
- Where
- Brevard County, 4.12 mi SE of June Park
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 28.010, -80.650
Mesonet station AR717 near Malabar measured a 68 kt/78 mph wind gust as a severe thunderstorm moved overhead.
Thunderstorm Wind, Brevard
- When
- August 21, 4:00 PM EST
- Where
- Brevard County, 2.58 mi SSW of Melbourne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 28.047, -80.619
A home on Duke Street in Melbourne lost its roof as a thunderstorm moved by producing severe winds.
Thunderstorm Wind, Brevard
- When
- August 21, 4:00 PM EST
- Where
- Brevard County, 3.46 mi SSE of June Park
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.006, -80.672
Debris during a 56 kt/64 mph wind gust hit and damaged the body of a police cruiser near Palm Bay.
Thunderstorm Wind, Brevard
- When
- August 21, 4:00 PM EST
- Where
- Brevard County, 2.68 mi WNW of Palm Bay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 28.042, -80.622
Windows were cracked and signs blown over in a muffler shop located at Babcock Street and Lake in the Woods Drive in Palm Bay.
Thunderstorm Wind, Brevard
- When
- August 21, 4:01 PM EST
- Where
- Brevard County, 3.6 mi WSW of Palm Bay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.019, -80.638
The roofs of several carports were blown down at the Malabar Lakes Apartments.
Funnel Cloud, Brevard
- When
- August 21, 4:05 PM EST
- Where
- Brevard County, 0.92 mi NW of (Cof)patrick Afb
- Reported by
- Other Federal Agency
- Coordinates
- 28.240, -80.610
An off-duty weather officer from Patrick Air Force Base observed a funnel cloud over the Pineda Causeway in Melbourne.
Thunderstorm Wind, Brevard
- When
- August 21, 4:30 PM EST
- Where
- Brevard County, 1.72 mi NNW of Cocoa Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 28.342, -80.612
A large plate glass window was blown in on Banana River Boulevard in Cocoa Beach as a severe thunderstorm moved through. A screen was also damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Nevada, August 21 to 22, 20121 death · $5.3 million · 50 kt wind · 11 events
- Damaging Winds and Heavy Rain in Arizona, August 21, 2012$60,000 · 65 kt wind · 4 events
- Flash Flooding and Flooding in Arizona, August 21 to 22, 2012$37,000 · 50 kt wind · 7 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2012$30,000 · 60 kt wind · 2 events
- Flooding and Damaging Winds in Florida, August 21, 2012$3,000 · 50 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 21, 20126 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 21, 201259 kt wind · 5 events
- Hail in Ohio, August 21, 20120.75 in hail · 2 events
- Flooding in California, August 21 to 22, 20122 events
- Flash Flooding in New Mexico, August 21, 20122 events
- Drought in Texas, August 21 to 31, 20121 event
- Flash Flood in Arizona, August 21, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393010, 393011, 393012, 393007, 398777, 398779, 393013, 393400, 393014, 393015, 393016, 393017, 393018, 393019, 393008.